It is a common fact that chemotherapy comes with many adverse side effects including fatigue, hair loss, mouth sores, mood swings and loss of libido. Patients have also experienced skin and nail problems, easy bruising and bleeding, fertility issues and having trouble concentrating or remembering things. There can also be nerve and muscle effects and even hearing changes, along with loss of appetite, nausea, and bowel issues such as constipation or diarrhoea. Gastrointestinal issues can have a direct bearing on our overall health and feeling of wellbeing while undergoing chemotherapy and having a better understanding and knowing how to manage these symptoms, can go a long way to help you get through your treatment.
The good news is not every person with cancer gets every side effect, and some people get few! The severity of side effects and how bad they are, can vary greatly from person to person, but let’s look at the gastrointestinal side effects of chemotherapy and radiation.
Does chemotherapy affect the stomach?
It can cause nausea and vomiting. Chemotherapy drugs are administered in doses. These can be large or small, depending on the requirements of the patient. As a result, these drugs can cause dehydration and malnourishment, making a person feel sick and potentially intensifying other chemo-related side effects.. Whether you have these side effects, and how often, depends on the specific drugs and dose. There are medications that are given before and after each dose of chemotherapy that can help prevent these symptoms, however, chemotherapy, radiation therapy and surgery may also affect how a person digests food and even cause stomach swelling in some instances. Surgery or radiation therapy to the abdominal area can cause tissue scarring, long-term pain, and intestinal problems. Some cancer patients may have chronic diarrhoea that reduces the body's ability to absorb nutrients, which can manifest other symptoms, as our bodies fight for survival.
Why is diarrhoea a common side effect of chemotherapy?
Some strategies that may help prevent chemo-induced diarrhoea include:
- Making dietary modifications: A person may wish to try lowering their intake of fat, sugar, and processed foods. Also, they should aim to choose bland foods if they are not feeling well.
- Taking probiotics: Taking probiotics may help reduce the risk of developing diarrhoea. Probiotics may also be helpful after recent antibiotic treatment for an infection.
- Changing medication: People using stool softeners, laxatives, and other medications that can induce diarrhoea should talk with a doctor about stopping these during chemo treatment.
- Drinking clear liquids: Drinking water and other clear fluids, such as electrolyte drinks, may prevent dehydration, which is a potentially serious diarrhoea complication.
- Taking medications: Using certain medications can help reduce the risk of diarrhoea, especially in people undergoing chemo who have previously had severe diarrhoea.
Gastrointestinal pain and discomfort can be debilitating while undergoing chemotherapy treatment, which is why we formulated Enterade®, an advanced oncology formula ‘medical food’ in a refreshing orange flavour, which may help with the symptoms and side effects of chemotherapy such as diarrhoea, dehydration, and limited absorption of nutrition. Enterade’s formula uses plant-based amino acids to rebuild the damage in healthy cells that line your intestines, that are affected when undergoing treatment for cancer.
Enterade® will be your best friend during chemotherapy or radiation therapy, as it keeps you more hydrated than water, and helps manage side effects such as nausea, diarrhoea, exhaustion, undesirable weight loss, and dehydration. It is a clinically proven, plant-based medical food, using Hydro Active Technology.
Aurora Direct recommends that patients should drink Enterade® twice daily (on an empty stomach) 30 minutes before meals for optimal absorption of the amino acids, for a minimum of 7 days. Once symptoms subside, patients can drink one bottle a day or every other day, depending on their symptoms.